Alert archive / North Dakota / Tornado Warnings in 2019
Tornado Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 2, 2019, 4:25 PM MDT for Hettinger County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2019, 4:25 PM MDT (22:25 UTC)
- Expired
- Jul 2, 2019, 5:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:38 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
198
WFUS53 KBIS 022225
TORBIS
NDC041-022300-
/O.NEW.KBIS.TO.W.0005.190702T2225Z-190702T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
425 PM MDT Tue Jul 2 2019
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southeastern Hettinger County in southwestern North Dakota...
* Until 500 PM MDT.
* At 425 PM MDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Mott, moving east at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hettinger County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4627 10248 4634 10246 4632 10219 4620 10222
4620 10223
TIME...MOT...LOC 2225Z 287DEG 19KT 4630 10241
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EDWARDS2 follow-up statements
355
WWUS53 KBIS 022233
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
433 PM MDT Tue Jul 2 2019
NDC041-022300-
/O.CON.KBIS.TO.W.0005.000000T0000Z-190702T2300Z/
Hettinger ND-
433 PM MDT Tue Jul 2 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTHEASTERN HETTINGER COUNTY...
At 433 PM MDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Mott, moving east at 20 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hettinger County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4625 10242 4634 10244 4632 10219 4620 10222
4620 10223
TIME...MOT...LOC 2233Z 287DEG 19KT 4629 10235
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EDWARDS923
WWUS53 KBIS 022256
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
456 PM MDT Tue Jul 2 2019
NDC041-022305-
/O.EXP.KBIS.TO.W.0005.000000T0000Z-190702T2300Z/
Hettinger ND-
456 PM MDT Tue Jul 2 2019
...THE TORNADO WARNING FOR SOUTHEASTERN HETTINGER COUNTY WILL EXPIRE
AT 500 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for southeastern
Hettinger county.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern North Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Hettinger county.
LAT...LON 4625 10242 4634 10244 4632 10219 4620 10222
4620 10223
TIME...MOT...LOC 2255Z 287DEG 19KT 4626 10221
$$
EDWARDSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:14 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 2, 2:14 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 314 PM CDT Tue Jul 2 2019 .SHORT TERM...(This afternoon through Wednesday) Issued at 314 PM CDT Tue Jul 2 2019 Severe weather potential this afternoon and tonight highlights the short term forecast period. At the surface, a cold front extended from southwestern North Dakota, northeast to central, and into northeastern North Dakota. This boundary will serve as the focus for convective initiation over our area in the next couple of hours as two upper level waves, noted on water vapor imagery, spread across the Northern Plains. Some storms have formed over the higher terrain in Montana and northern Wyoming and this activity will continue to slowly propagate towards the western part of the state. However, CAMs have been consistent with also initiating at least isolated thunderstorms all along the frontal zone. 19z SPC mesoanalysis shows an uncapped environment along and ahead of the front with 1500-2000 J/kg of MLCAPE co-located with 35 to 45 knots of effective layer shear. This seems to match up well with the growing field of agitated cumulus along and south of the front with a few attempts at convection apparent over parts of the southern James River Valley. Any storms that form along this boundary may initially remain discrete and should intensify rapidly, becoming supercells. Large hail up to golf ball size still seems reasonable with the best potential localized over the far southwest and south central. Damaging wind gusts and heavy rainfall will also be possible, especially if storms grow upscale and train along the boundary. With this potential of training storms, there is a non-zero chance of localized flash flooding, but confidence is currently low regarding the coverage of training storms. Regarding the tornado potential, low level shear appears to be lacking this afternoon but may increase towards the evening hours as a modest low level jet begins to kick in and enhanced storm relative helicity along the boundary is realized. However, with the deep layer shear vectors almost parallel to the boundary by tonight, linear/multicell storm modes by then may temper the tornado threat. Still, there appears to be at least some tornado potential across the far southwest if storms can remain discrete by the time the better low level wind fields advect into the area. .LONG TERM...(Wednesday night through Tuesday) Issued at 314 PM CDT Tue Jul 2 2019 The pattern will remain active for most of the long term period with more severe potential Wednesday evening and into the overnight hours as an MCS scrapes across the ND/SD border. By Thursday morning, we may see a break in the activity before showers develop once again in the afternoon and evening, making for cool and damp late afternoon and night on Independence Day. Daily chances for showers and thunderstorms will continue Friday through Tuesday. While much uncertainty still exists within the latest model solutions, one or two of these days could see more strong to severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 314 PM CDT Tue Jul 2 2019 A frontal boundary that will stall out along or just south of Interstate 94 will be the focus of thunderstorm development this afternoon and into Wednesday morning. MVFR ceilings currently located over KISN and KMOT should give way to VFR conditions in the next couple of hours. For the rest of the period, VFR conditions will generally be expected, although patchy MVFR or IFR conditions will be possible under any of the stronger thunderstorm cores. A few severe storms will be possible this afternoon and evening with large hail up to golf ball size, damaging wind gusts, and heavy rainfall. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jul 2, 1:35 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 235 PM CDT Tue Jul 2 2019 NDZ012-013-018>023-025-031>037-040>048-050-051-031945- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms, some possibly severe, are expected to develop by mid to late afternoon and continue through tonight. Main threats are large hail to golfball size, damaging winds to 60 mph, and heavy rainfall. A tornado or two may be possible across the far southwest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will continue on a daily basis. Some thunderstorms could be severe Wednesday. Heavy rainfall is also possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from mid afternoon today through late tonight. NDZ001>005-009>011-017-031945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie- 235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is chance for thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
In the hours before
Local storm report, Jul 2, 4:00 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 N HAVELOCK 46.50N 102.74W
07/02/2019 M1.75 INCH HETTINGER ND TRAINED SPOTTER
FEW GOLF BALL, LOTS OF DIME TO NICKLE SIZE
HAIL.
&&Local storm report, Jul 2, 4:02 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 SSE HAVELOCK 46.43N 102.72W
07/02/2019 E1.75 INCH HETTINGER ND PUBLIC
LARGEST HAILSTONES WERE ESTIMATED TO BE PING
PONG TO GOLF BALL SIZE.
&&
MHLocal storm report, Jul 2, 4:11 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL SELFRIDGE 46.04N 100.93W
07/02/2019 E1.00 INCH SIOUX ND PUBLIC
HAIL LASTED FROM 4:28 TO 4:33 PM. LARGEST
WAS QUARTER SIZE.
&&
MHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:47 PM MDT | Special Weather Statement | BIS | Divide | 43 min |
| Jul 1, 8:59 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 61 min |
| Jul 1, 9:48 PM MDT | Special Weather Statement | BIS | Burke | 42 min |
| Jul 1, 9:55 PM MDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Jul 1, 10:35 PM MDT | Special Weather Statement | BIS | Renville | 40 min |
| Jul 2, 12:50 AM MDT | Special Weather Statement | BIS | Dunn | 40 min |
| Jul 2, 1:27 AM MDT | Special Weather Statement | BIS | McLean | 48 min |
| Jul 2, 1:57 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 48 min |
| Jul 2, 3:02 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 58 min |
| Jul 2, 3:59 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 61 min |
| Jul 2, 4:08 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 52 min |
| Jul 2, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 43 min |
| Jul 2, 4:27 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 63 min |
| Jul 2, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 62 min |
| Jul 2, 5:11 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 53 min |
| Jul 2, 5:15 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 19 min |
| Jul 2, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 61 min |
| Jul 2, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 18 min |
| Jul 2, 5:46 PM MDT | Special Weather Statement | BIS | Billings | 44 min |
| Jul 2, 5:54 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 51 min |
| Jul 2, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 24 min |
Nearby
Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.